Explains why you might decide to come off psychiatric medication, how to do this safely and where you can go for support. Also includes tips for friends and family wanting to support someone who is coming off medication.
Before coming off medication, it's important to make sure you have all the information and support you need to do it safely.
This page covers some things you may want to consider when planning your withdrawal. You could also revisit these tips during withdrawal.
"I would’ve liked more information and support when I did make the decision to come off my medication, especially about the side effects of withdrawal."
It can help to know as much as possible about any medication you're planning to stop taking. For example, if it's likely to cause particular withdrawal symptoms. It could help if you:
When searching for information on the internet, remember that some information about medication may be misleading or wrong. So be careful and make sure the information you read is written by a source you trust.
Many people find that they become unwell if they stop taking medication suddenly. This is sometimes called 'going cold turkey'.
It's not possible to tell who will be affected, so it's always advised that you slowly reduce your medication very slowly over a period of time. This is sometimes called tapering. Going slowly down to the dose you want to get to will give your mind and your body time to adjust to being without it.
"It’s important to do it gradually. Whenever I've suddenly stopped taking my medication, I end up feeling horrible and just back at square one."
The main risks of stopping suddenly are:
"Unfortunately going ‘cold turkey’ has for the most part been absolutely catastrophic and in the last instance ended up with me taking the highest level of completely new medications."
Coming off medication can sometimes be difficult and, if so, it may be harder to do other things at the same time. It might help to think about when to start to withdraw. For example, it might help if you:
Often there won't be an ideal time to start coming off, but you might be able to think of times when it could be easier. For tips on looking after yourself during this time, see our page on self-care during withdrawal.
"I felt like a failure the first time I attempted withdrawal. It just wasn’t the right time. Be kind to yourself, be patient. Deciding to try it in winter was definitely a huge mistake! Longer days, sunshine and fresh air made all the difference."
If you're thinking of coming off medication, it's always a good idea to talk to your doctor or health care team about why you want to stop, how you can do this safely and what additional support they may be able to offer to help you.
Health professionals have a duty to support you with decisions you make about your treatment, even if they had previously advised you against stopping. This includes supporting you with coming off your medication safely.
You can ask them about how to reduce it and any changes they could make to your prescription. For example, if smaller doses or a liquid alternative of your medication are available.
Your GP can also help you cope with any withdrawal symptoms you experience, or suggest alternative treatments you could try. It can be helpful to book several GP appointments during the planned withdrawal period so that you can check in regularly with your doctor.
"With the GP’s advice I started to reduce the dose over time. I had more information about possible withdrawal symptoms this time. I experienced brain zaps, exhaustion, and feeling more anxious, but these symptoms subsided after a fortnight."
How you reduce your medication will differ depending on your medication and your own individual circumstances, which your doctor can advise on. In general though it will be important to reduce your dose slowly over time, by gradually taking smaller and smaller doses. This is called a tapering plan.
It can help to write down your plan with timeframes showing the dates when you'll reduce your dose, by how much, and for how long. If you have a mobile phone, you may find the calendar function a useful way to plan your taper. Whichever method you use, you can adjust and change this as you go along depending on how you're feeling, but having a plan in place at the start can help reassure you and give you an idea of what you're aiming for.
Taking smaller doses at the same regular intervals is generally safer than taking a larger dose and waiting longer until the next one. If you leave more time between doses, it can make chemicals fluctuate too much in your body and you may feel unwell.
Ask your doctor, pharmacist or whoever normally prescribes your medication for help planning how best to reduce your dose. For example:
It can help to try cutting or filing your tablets into smaller doses. There are a few ways to do this. You may use a pill-cutter, which you can get at some pharmacies. Or if this doesn't allow you to cut off small enough pieces, some people find that using a small file, like a nail file, to shave a bit more off the tablet every day helps them to reduce their dose at a speed that feels safest and most manageable.
Your doctor should be able to advise you on what to try, including whether this approach is effective with your specific type of medication (cutting or filing doesn't always work with slow-release medications).
Some people find that liquid forms of tablets are helpful for coming off at a manageable and safe pace, as they allow you to drop down to lower doses slowly and sometimes more precisely than by cutting tablets. Liquid forms of tablets can be more expensive to produce so are not available for all medications though, so speak to your doctor to find out if this is an option for you.
For more advice on how to take smaller doses by tablet or liquid form, speak to your GP, pharmacist or health care team. You may also find some of the organisations listed in our useful contacts can help you with this too.
"I have started and stopped medication many times. After the first time I was very careful with the antipsychotics and slowly tapered down whilst doing CBT. The psychotic episodes haven’t come back since."
How long you need is different for everyone, and will partly depend on how long you've been taking your medication, the dose you take and the 'half-life'. The half-life is how quickly the drug starts to leave your body. See our page on half-lives for a more detailed explanation and further information.
While it is sometimes possible to withdraw over a few weeks, it can be safer to do so over several months so that your body has a good amount of time to adjust. For some people who have been on medication for many years, withdrawing very slowly over a few years can also be helpful.
Going very slowly is not only safer but can also help to reassure you if you are anxious about what it will be like to come off your medication, because it can give you a chance to adjust and see how you feel at lower doses.
"Life situations have a lot to do with how badly you respond to withdrawal. One time my tapering coincided with exams. I thought I could handle it (just wanted to get it over with) but it was too much stress. Waiting for a time where you aren’t expecting to be under a lot of stress is always a good idea!"
Which drug to reduce first will depend on what they are prescribed for, and how long you have been taking them.
Medications often affect how other medications work, so if you're coming off one medication while also taking others your doctor might need to adjust your other doses to allow for how they affect each other.
It could help to tell friends or family that you are planning to come off your medication. This might help them to understand what you're going through, and why you might seem different. You could also tell them how you would prefer to be supported if things become difficult.
You might find that they don't understand why you want to stop taking medication, or that they disagree with your decision. It might help to talk together about their concerns, and to show them our information for friends and family.
It could help to think about what you could do if things become really difficult, for example if you're experiencing severe withdrawal symptoms or the symptoms of your mental health problem come back.
Planning for a crisis or a difficult time can feel scary, but it's a good idea to have things in place for if you need them. It can be reassuring for you and for those supporting you. You might also consider making an advance decision.
If you become unwell while tapering down your medication, it is ok to change your mind and decide to stay on if you feel that actually this isn't the right time for you to go through withdrawal. See our planning for a crisis page for lots of ideas to help you plan ahead.
Watch Kat from Mind share her top tips for coming off medication safely.
This information was published in April 2021. We will revise it in 2024.
Need more support with this issue? Our helplines are here for you.
Need the references and evidence sheet for this page? Contact our publishing team.
Want to reproduce content from this page? See our page on permissions and licensing.